Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Lumps on shins, calcium deposits, eating disorder, osteopenia, osteoporosis, magnesium citrate

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions

I am a 29 year old female, about 5 '4, and 127 pounds. Today I noticed that I had several lumps on my shins which I am pretty certain that they are calcium deposits. I had an eating disorder since I was 15, and subsequently osteopenia and osteoporosis (in some areas). I still have issues with eating, but my weight is more or less stabilized. I am wondering if there is a way, other than surgery, to get rid of the calcium deposits? I heard that magnesium citrate is an option and calcium supplements may help, but before I invest money into those supplements, I would like to hear a doctor's opinion.

Many thanks in advance for your help.
Posted Sun, 6 May 2012 in Vitamins
Answered by Dr. Robert Galamaga 17 minutes later
Hello and thanks for the query.

I think the first and foremost thing which needs to be done is to have a definitive examination and determination of the actual content of these lesions on your shins. Before any treatment can be recommended, a biopsy should be done. This is a simple procedure where a tiny portion of tissue is obtained for analysis by a pathologist. It could possibly be something like a calcium deposit but there is a possibility that it could be something else such as an inflammation of the thin layer of fat under the skin. This is referred to as erythema nodosum.

I can help possibly a bit more if you can send me a few high resolution images of the areas in question. You can email these to my attention at YYYY@YYYY . I would really be remiss to reccomend anything else right now in the absence of seeing the images.

I thank you again for your query and look forward to your reply, update and images related to your concern.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor